Illinois, 2008

Hail and Damaging Winds in Illinois, July 11, 2008

July 11, 2008 · NWS LSX · 12 events in 7 counties and zones

An unstable air mass remained over the region triggering showers and thunderstorms. Some of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An unstable air mass remained over the region triggering showers and thunderstorms. Some of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 12:12 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 12:12 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
112 PM CDT FRI JUL 11 2008

.UPDATE...
/1159 AM CDT FRI JUL 11 2008/
SMALL CONVECTIVE CLUSTER OVER NE MO WL CONT TO TRACK NE DURG THE AFTN...BUT
ALSO EXPECT AN EXPANSION OF CVG SWD AS AMS CONTS TO DESTABILZE
AHEAD OF SHTWV OVR E KS. OTHER THAN NE MO NR UIN...HV TWEEKED
MAX TEMPS UP A CPL OF DEGREES. NO CHGS TO TNGT YET...WL WAIT TO
SEE HOW CNVTN EVOLVES THIS AFTN BFR TWEEKING THAT PD.

TRUETT

&&

.DISCUSSION...
/252 AM CDT FRI JUL 11 2008/
MAIN QUESTION IS CHANCES AND SEVERITY OF THUNDERSTORMS THROUGH
SATURDAY NIGHT.  GFS/NAM IN OVERALL GOOD AGREEMENT WITH CLOSING OFF
THE SOUTHERN PART OF MID LEVEL TROUGH CURRENTLY OVER THE NRN ROCKIES
AND MOVING EASTWARD INTO WRN ONTARIO BY SATURDAY EVENING.  MODELS
ARE ALSO IN GOOD AGREEMENT WITH THE TIMING OF COLD FRONTAL PASSAGE
AND THE DEVELOPMENT OF A LOW ALONG THE FRONT IN THE SOUTHERN PART OF
THE CWA ON SATURDAY.  THEY DO DIFFER TONIGHT BECAUSE THE GFS IS
DEPICTING MORE QPF OVER THE SOUTHERN AND EASTERN PARTS OF THE CWA
WELL AHEAD OF THE FRONT THAT IS NOT SEEN ON THE NAM.  THE GFS
SOLUTION APPEARS TO BE PARTLY GENERATED BY CONVECTIVE FEEDBACK THAT
IS ACTING TO AMPLIFY SHALLOW SHORTWAVE TROUGH NOW OVER THE CNTRL
PLAINS THAT WILL BE NEAR THE MS RIVER BY 06Z TONIGHT. WHILE IM
TEMPTED TO DISCOUNT THE GFS SOLUTION...IT DOES HAVE SUPPORT OF THE
THE 4KM NMM-WRF.

WITH THIS SAID...WILL GO WITH THE IDEA THAT THERE WILL BE ONGOING
PRECIP OVER THE SRN CWA EARLY THIS MORNING IN AREA OF LOW LEVEL WARM
AIR ADVECTION/MOISTURE CONVERGENCE.  ALSO THINK THAT CONVECTION WILL
INCREASE OVER CNTRL AND E CNTRL MO THIS MORNING IN RESPONSE TO THIS
LOW LEVEL FORCING AND ALSO INCREASING LARGE SCALE ASCENT FROM
APPROACHING WEAK SHORTWAVE. THIS CONVECTION WILL MOVE SLOWLY
EASTWARD REACHING EAST OF THE MS RIVER LATE THIS AFTN/THIS EVENING
IN RESPONSE TO PROPAGATION OF OUTFLOWS AND WEAK ASCENT OF
AFOREMENTIONED SHORTWAVE. ORGANIZED SEVERE WEATHER DOES NOT APPEAR
LIKELY BECAUSE OF WEAK SHEAR...BUT COULD NOT RULE OUT ISOLD
DAMAGING WIND POTENTIAL GIVEN RELATIVELY DRY SUB CLOUD AND MID
LEVEL AIR SEEN ON FORECAST SOUNDINGS. HAVE SHOWN A GRADUAL WANING
OF TSRA THIS EVENING IN FAVOR OF THE NAM SOLUTION AS ATMOSPHERE
BEGINS TO STABILIZE AND REFOCUSED HIGHER POPS IN THE NRN CWA
OVERNIGHT IN ADVANCE OF THE FRONT. HAVE GONE WITH LIKELY POPS
TOMORROW AS THERE WILL BE DECENT LOW LEVEL CONVERGENCE ALONG FRONT
MOVING INTO MLCAPES OF 2500-3000 J/KG IN ADDITION TO SOME WEAK
ASCENT ASSOCIATED WITH MAIN SHORTWAVE THAT WILL BE PASSING JUST TO
THE NORTH OF THE AREA. BETTER CHANCES FOR SEVERE WEATHER ON
SATURDAY AFTERNOON GIVEN THE GREATER INSTABILITY AND 0-6KM SHEAR
OF 25-30KTS WHICH SUGGESTS THE POTENTIAL FOR ORGANZIED MULTICELLS.
MAY ALSO BE SOME LOCALLY HEAVY RAINFALL AS FORECAST PRECIPITABLE
WATERS WILL BE AROUND 2 INCHES...SO WILL MENTION THIS IN THE HWO.
CHANCES WILL DECREASE QUICKLY SATURDAY NIGHT FRON NORTH TO SOUTH
AS FRONT CLEARS THE CWA.

GFS MOS HAS BEEN RUNNING WARM LATELY...AND WENT CLOSER TO THE COOLER
ETA MOS TEMPERATURES TODAY OVER THE CNTRL AND WRN CWA WHERE I EXPECT
MORE CLOUDS AND RAIN.   GUIDANCE IS IN GOOD AGREEMENT FOR LOWS AND
HIGHS ON SUNDAY.

BRITT

&&

.AVIATION...
/100 PM CDT FRI JUL 11 2008/
FOR THE 18Z TAFS...STILL EXPECTING AN EXPANSION OF TSRA THRUOUT
CWA OVER THE NXT 3-6 HRS. HWVR...OUTSIDE OF BAND OF CNVTN OVR
NE MO WHICH IS DRIVING TSRA FCST FOR UIN...TIMING/LOCATION OF
DVLPMT VRY MUCH AN UNKNOWN. 12Z SNDGS AND LATEST MESOANALYSIS
SUGGEST LTL IF ANY CAP RMNG...SO THINK THAT CNVTV INITIATION SHUD
BE WITHIN THE NXT FEW HRS. MODEL QPF ALSO SUGGESTS...ALBEIT
SUBTLY...THAT AXIS OF DVLPMT SHUD BE ALG MSRVR...SO FOR NOW HV
ADDED VCTS TO STL AREA TAFS BUT KEPT COU DRY. OBVIOUSLY...TWEEKAGE
MAY BCM NECESSARY ONCE CNVTN SHOWS IT HAND. ENDED TSRA AT
UIN...STL...AND SUS LTR THIS AFTN AND ERY THIS EVE WITH PASSAGE
OF SHTWV...WITH TAFS INDICATING A GRDL INCR OF MID LVL CLDS OVRNGT
WITH SUSTAINED W FLOW. BY SAT MRNG...REINTRODUCED MENTION OF TSRA
IN UIN DUE TO APRCHG CDFNT...BUT ELSW BLV SAT PCPN THRT WL BE NR
OR AFT THE END OF THIS FCST PD.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 4:22 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
522 AM CDT FRI JUL 11 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
522 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE INTO
TONIGHT. WHILE NO WIDESPREAD OR ORGANIZED SEVERE WEATHER IS
EXPECTED...A FEW STORMS MAY PRODUCE UP TO DIME SIZE HAIL AND WIND
GUSTS IN EXCESS OF 50 MPH.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST AND SOUTH CENTRAL ILLINOIS.

MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT
CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS THROUGH THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The radar

The St Louis radar (KLSX), 67 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
July 11, 2:40 PM CST
Where
Calhoun County, Kampsville
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.300, -90.620

Hail, Adams

When
July 11, 4:05 PM CST
Where
Adams County, Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -91.100

Thunderstorm Wind, Adams

When
July 11, 4:05 PM CST to 4:10 PM CST
Where
Adams County, Liberty
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -91.100

A bus barn for the Liberty High School had its roof blown off. Three buses had minor damage and the metal roof sections were blown across the running track and a nearby road. Also, a power pole was snapped in half.

Thunderstorm Wind, St. Clair

When
July 11, 4:10 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.550, -89.850

Several trees were blown down along Interstate 64, just north of Scott Airforce Base.

Hail, St. Clair

When
July 11, 4:24 PM CST to 4:26 PM CST
Where
St. Clair County, Lebanon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.800

Hail, Clinton

When
July 11, 4:38 PM CST
Where
Clinton County, Trenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.680

Hail, Adams

When
July 11, 4:40 PM CST
Where
Adams County, 2 mi E of Golden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.120, -90.982

Hail, Montgomery

When
July 11, 4:50 PM CST
Where
Montgomery County, 4 mi SSW of Litchfield
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.127, -89.679

Thunderstorm Wind, Madison

When
July 11, 4:50 PM CST
Where
Madison County, 1.74 mi SW of Highland
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
38.710, -89.690

Thunderstorm winds blew over a machine shed about 2 miles south of Highland on Illinois Route 160. Some equipment that had been inside the shed were damaged. Also, another building on the same farm had about a third of its western wall blown out and a 14 foot sliding door on the shed was blown 500 feet off its rollers and over the top of another building. Several power lines and numerous tree limbs were blown down in the area.

Thunderstorm Wind, Madison

When
July 11, 5:00 PM CST
Where
Madison County, 0.67 mi ENE of Worden to 0.73 mi ENE of Worden
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.935, -89.840

Thunderstorm winds blew down several large tree limbs in Worden. One tree limb landed on an unoccupied truck causing minor damage.

Thunderstorm Wind, Bond

When
July 11, 5:05 PM CST
Where
Bond County, Pocahontas
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.830, -89.530

Several power lines were blown down in Pocahontas.

Hail, Bond

When
July 11, 5:25 PM CST
Where
Bond County, 6 mi NNW of Greenville Arpt to 6 mi N of Greenville Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.910, -89.423

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123784, 123813, 125602, 125600, 123802, 123806, 123818, 123830, 125601, 125603, 125604, 123823.